Alert archive / West Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 100, NWS Charleston, WV

August 12, 20184 counties in West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Aug 12, 2018, 7:17 AM EDT for 4 counties in West Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2018, 7:17 AM EDT (11:17 UTC)
Expired
Aug 12, 2018, 8:00 AM EDT
In force
43 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Braxton County, WV, Calhoun County, WV, Clay County, WV, Roane County, WV

The radar

The Charleston,WV radar (KRLX), 83 km from the middle of the area, began a volume at 11:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 7:24 AM EDTTSTM WND DMGElana, WVMON POWER ELECTRIC COMPANY REPORTED ON THEIR WEBSITE AT LEAST 20 CUSTOMERS LOST POWER IN THE AREA DUE TO TREE DAMAGE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 11.3 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2018-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2018-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted.

917 
WUUS51 KRLX 121117
SVRRLX
WVC007-013-015-087-121200-
/O.NEW.KRLX.SV.W.0100.180812T1117Z-180812T1200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston WV
717 AM EDT SUN AUG 12 2018

The National Weather Service in Charleston West Virginia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in north central West Virginia...
  Southwestern Braxton County in north central West Virginia...
  Southeastern Roane County in central West Virginia...
  Northeastern Clay County in north central West Virginia...

* Until 800 AM EDT.

* At 716 AM EDT, a severe thunderstorm was located near Big Otter, or
  12 miles north of Clay, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sutton, Gassaway, Big Otter, Nebo, Frametown, Strange Creek,
  Wilsie, Servia and Chloe.

This includes Interstate 79 between mile markers 38 and 64.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Please report severe weather to the National Weather Service by
calling toll free, 800 401 9535, when you can do so safely.

You may also report severe weather by posting your report to the
Charleston West Virginia National Weather Service Facebook Page, or
by using the Twitter Hashtag, NWSRLX.

&&

LAT...LON 3853 8072 3853 8073 3852 8074 3855 8078
      3856 8078 3856 8079 3851 8087 3862 8117
      3871 8116 3871 8069
TIME...MOT...LOC 1116Z 277DEG 17KT 3864 8111 

HAIL...1.00IN
WIND...60MPH
 
$$

HART
2 follow-up statements
086 
WWUS51 KRLX 121140
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
740 AM EDT SUN AUG 12 2018

WVC013-087-121148-
/O.CAN.KRLX.SV.W.0100.000000T0000Z-180812T1200Z/
Calhoun WV-Roane WV-
740 AM EDT SUN AUG 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND
SOUTHEASTERN ROANE COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled. However, 
another strong thunderstorm was developing across east central Roane 
county and is capable of producing small hail.

LAT...LON 3853 8072 3853 8073 3852 8074 3855 8078
      3856 8078 3856 8079 3851 8087 3862 8105
      3868 8102 3871 8069
TIME...MOT...LOC 1138Z 275DEG 15KT 3863 8099 

$$

WVC007-015-121200-
/O.CON.KRLX.SV.W.0100.000000T0000Z-180812T1200Z/
Braxton WV-Clay WV-
740 AM EDT SUN AUG 12 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM EDT
FOR SOUTHWESTERN BRAXTON AND NORTHEASTERN CLAY COUNTIES...

At 738 AM EDT, a severe thunderstorm was located near Big Otter, or
12 miles north of Clay, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sutton, Gassaway, Nebo, Frametown, Strange Creek, Wilsie and Servia. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

&&

LAT...LON 3853 8072 3853 8073 3852 8074 3855 8078
      3856 8078 3856 8079 3851 8087 3862 8105
      3868 8102 3871 8069
TIME...MOT...LOC 1138Z 275DEG 15KT 3863 8099 

HAIL...1.00IN
WIND...60MPH
 
$$

HART
844 
WWUS51 KRLX 121154
SVSRLX

Severe Weather Statement
National Weather Service Charleston WV
754 AM EDT SUN AUG 12 2018

WVC007-015-121204-
/O.EXP.KRLX.SV.W.0100.000000T0000Z-180812T1200Z/
Braxton WV-Clay WV-
754 AM EDT SUN AUG 12 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BRAXTON AND
NORTHEASTERN CLAY COUNTIES WILL EXPIRE AT 800 AM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Charleston West Virginia.

LAT...LON 3853 8072 3853 8073 3852 8074 3855 8078
      3856 8078 3856 8079 3851 8087 3862 8105
      3868 8102 3871 8069
TIME...MOT...LOC 1154Z 277DEG 17KT 3862 8090 

$$

HART

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 6:25 AM EDT, 52 minutes earlier.

Area forecast discussion, Aug 12, 6:25 AM EDT, 52 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
625 AM EDT Sun Aug 12 2018

.SYNOPSIS...
A deep closed low pressure system moves nearly overhead today
and Monday before slowly shifting east later in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 559 AM Sunday...

Have expanded 20 POPs westward by a row of counties for early
this morning, owing to convection that has developed just a
little farther west than previously expected.

As of 327 AM Sunday...

Weak boundary layer wind profile and high near surface moisture
are resulting in another morning of dense fog across area
valleys. Much like Saturday morning, the fog this morning
should mix out within a couple of hours after sunrise.

A weak surface boundary, currently drifting southeast across the
northern and western portions of the CWA, will continue to
slowly push across the region today. Aloft, a strong closed
mid/upper level low will dig into the region throughout the
Near Term period. Combination of these features should result
in another day of shower and thunderstorm chances. However, the
best chances of convection today will primarily be across the
higher terrain of SE/E WV as this area will have the greatest
moisture depth and best upper level dynamical forcing. Localized
heavy rainfall may lead to isolated flooding impacts this
afternoon across this area, but widespread flooding is not
expected at this time. Have leaned towards a blend of the 00z
ARW and Time- Lagged NAM Nest for today's convective forecast.

Elsewhere across the CWA, only an isolated shower or
thunderstorm is expected today with increasing drier NW flow
aloft generally negating precip chances. Highs will generally
be int he 80s with slightly less humid feeling conditions in
the afternoon.

Drier air through the entire atmospheric column is prog to occur
tonight, which should result in minimal to nil precip chances
overnight and cooler min temps.

&&

.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
As of 215 AM Sunday...

Upper low finally shifts east of the area by Tuesday. As such,
the greatest chances for mainly afternoon showers/storms should
be over the mountains. Having said that some of the hi res
models are showing an area of development sliding southeast on
along the back side of the upper low, traversing through our KY
counties and into southern WV. Isolated shower/storm threat
Tuesday, again mainly over the mountains, followed by a dry
Wednesday as s/w ridging works through. This is short lived as
another s/w trof quickly approaches from the west Wednesday
night, with precip chances increasing toward morning across
southeast OH.

Temperatures will remain seasonable throughout.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
As of 215 AM Sunday...

S/W trof progresses through the area Thursday with a good chance
of showers and storms. This moves east of the area early Friday,
though cannot rule out some afternoon convection across the
mountains. Yet another disturbance will be knocking on our
doorstep Saturday.

&&

.AVIATION /10Z SUNDAY THROUGH THURSDAY/...
As of 620 AM Sunday...

LIFR/VLIFR is prevailing at most aerodromes as of writing, as
dense fog has developed overnight. Fog should mix out by approx
14z with a return to VFR expected by mid morning and then
continuing through the remainder of the day.

Isolated convection has also developed this morning as a weak
surface front drifts into the area, combined with an upper level
disturbance. This morning convection may approach KCRW and KEKN
by mid morning, but will omit from TAFs until certainty in
coverage increases. Have, however, included VCTS for this
afternoon for KEKN/KBKW as chances of precip will be better at
that time.

Another round of fog possible late tonight.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z MONDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: Convection may increase in coverage more
than expected today.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       10   11   12   13   14   15   16   17   18   19   20   21
EDT 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  M    M    M    L    M    H    H    H    H    H    H    H
HTS CONSISTENCY  M    M    M    M    M    H    H    H    H    H    H    H
BKW CONSISTENCY  M    M    M    H    M    M    H    H    H    H    H    H
EKN CONSISTENCY  M    M    M    L    L    M    H    H    H    H    H    H
PKB CONSISTENCY  M    M    M    L    L    H    H    H    H    H    H    H
CKB CONSISTENCY  M    M    M    L    L    H    H    H    H    H    H    H

AFTER 12Z MONDAY...
IFR possible in area thunderstorms throughout the week.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...RQH/30
NEAR TERM...RQH
SHORT TERM...30
LONG TERM...30
AVIATION...RQH
Hazardous weather outlook, Aug 12, 4:27 AM EDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
427 AM EDT Sun Aug 12 2018

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>031-
130830-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer-
Lewis-Harrison-
427 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Isolated showers and thunderstorms will exist again today, primarily
during the afternoon and evening hours. Some of the thunderstorms
could produce locally heavy rainfall and localized flooding issues.
Widespread flooding, however, is not currently expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ032>034-039-040-515>526-130830-
Dickenson-Buchanan-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
427 AM EDT Sun Aug 12 2018

This Hazardous Weather Outlook is for southwest Virginia, and
portions of central West Virginia, northeast West Virginia,
northern West Virginia, southeast West Virginia and southern West
Virginia.

.DAY ONE...Today and Tonight.

Chances of showers and thunderstorms will exist again today,
primarily during the afternoon and evening hours. Some of the
thunderstorms could produce locally heavy rainfall and isolated
flooding impacts. Widespread flooding, however, is not currently
expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Aug 12, 6:40 AM EDT, 37 minutes before
Special Weather Statement
National Weather Service Charleston WV
640 AM EDT SUN AUG 12 2018

WVZ016-018-121115-
Calhoun-Roane-
640 AM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CALHOUN AND
SOUTHEASTERN ROANE COUNTIES...

At 640 AM EDT, a strong thunderstorm was located near Amma, or 11
miles southeast of Spencer, moving east at 15 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Left Hand, Tariff and Looneyville.

This includes Interstate 79 between mile markers 28 and 33.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3867 8104 3853 8118 3864 8133 3870 8126
TIME...MOT...LOC 1040Z 288DEG 12KT 3866 8126

30
Special weather statement, Aug 12, 7:11 AM EDT, 6 minutes before
Special Weather Statement
National Weather Service Charleston WV
711 AM EDT SUN AUG 12 2018

WVZ016-018-027-028-121145-
Calhoun-Clay-Roane-Braxton-
711 AM EDT SUN AUG 12 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CALHOUN...
SOUTHWESTERN BRAXTON...SOUTHEASTERN ROANE AND NORTHEASTERN CLAY
COUNTIES...

At 709 AM EDT, a strong thunderstorm was located near Wallback, or 12
miles north of Clay, moving east at 20 mph.

Winds in excess of 40 mph and dime size hail are possible with this
storm.

Locations impacted include...
Big Otter, Nebo, Frametown, Strange Creek, Wilsie, Tariff, Servia,
Nicut and Chloe.

This includes Interstate 79 between mile markers 35 and 54.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3852 8085 3852 8086 3860 8122 3872 8118
      3873 8099 3872 8099 3873 8096 3874 8083
      3854 8081
TIME...MOT...LOC 1109Z 270DEG 18KT 3864 8114

HART

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:40 AM EDTSpecial Weather StatementRLXClay35 min
Aug 12, 7:04 AM EDTFlash Flood WarningRLXLewis3 hr
Aug 12, 7:11 AM EDTSpecial Weather StatementRLXClay34 min
Aug 12, 7:29 AM EDTFlash Flood WarningRLXRoane3 hr
Aug 12, 7:33 AM EDTSpecial Weather StatementRLXCalhoun27 min
Aug 12, 7:36 AM EDTSpecial Weather StatementRLXLewis, Upshur24 min
Aug 12, 7:51 AM EDTFlash Flood WarningRLXLewis2 hr
Aug 12, 8:09 AM EDTSpecial Weather StatementRLXBraxton36 min
Aug 12, 8:42 AM EDTSpecial Weather StatementRLXWebster48 min
Aug 12, 10:01 AM EDTSpecial Weather StatementRLXPendleton29 min
Aug 12, 10:09 AM EDTSpecial Weather StatementRLXPocahontas51 min
Aug 12, 10:11 AM EDTSevere Thunderstorm WarningRLXRandolph19 min
Aug 12, 10:21 AM EDTSevere Thunderstorm WarningRLXPocahontas, Randolph24 min
Aug 12, 3:27 PM EDTSpecial Weather StatementRLXLogan33 min
Aug 12, 3:41 PM EDTSpecial Weather StatementRLXBoone34 min
Aug 12, 3:57 PM EDTSpecial Weather StatementRLXWyoming33 min
Aug 12, 4:34 PM EDTSpecial Weather StatementRLXFayette, Raleigh, Wyoming41 min
Aug 12, 5:11 PM EDTSpecial Weather StatementRLXWyoming34 min
Aug 12, 7:51 PM EDTSpecial Weather StatementRLXRandolph39 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.